Korean J Anesthesiol Search

CLOSE


Korean J Anesthesiol > Volume 28(4); 1995 > Article
Korean Journal of Anesthesiology 1995;28(4):604-608.
DOI: https://doi.org/10.4097/kjae.1995.28.4.604   
Reversible "Cardiomyopathy" After Accidental Epinephrine Overdose.
Min Sung Im, Joung Uk Kim, Pyung Hwan Park
Department of Anesthesiology, University of Ulsan College of Medicine, Seoul, Korea.
Abstract
There is increasing tendency to use epinephrine injection or topical application to obtain clear operative field and hemostasis under general anesthesia. But excessive catecholamines due to inadvertent administration are known to cause a wide spectrum of cardiotoxicity. The authors have experienced a case of reversible cardiomyopathy due to accidental epinephrine overdose during mastoidectomy. This report is the first recorded case of the nearly fatal conseguences of inadvertent administration of a very large dose of epinephrine, with the subsequent development of a severe catecholamine induced "cardiomyopathy". After the initial phase of massive catecholamine excess, this patient required exogenous catecholamines to support the injured, dysfunctional myocardium and maintain adequate perfusion pressure to vital organs. These abnormalities are also transient in nature with complete recovery documented. The case suggests the need for aggressive support of patients received accidental epinephrine overdose with the expectation that, while cardiar. function may be extremely impaired early in the course of the illness, recovery is virtually complete over time.
Key Words: Epinephrine; Ventricular fibrillation; Cardiomyopathy


ABOUT
ARTICLE CATEGORY

Browse all articles >

BROWSE ARTICLES
AUTHOR INFORMATION
Editorial Office
101-3503, Lotte Castle President, 109 Mapo-daero, Mapo-gu, Seoul 04146, Korea
Tel: +82-2-795-5129    Fax: +82-2-792-4089    E-mail: anesthesia@kams.or.kr                

Copyright © 2019 by Korean Society of Anesthesiologists. All rights reserved.

Developed in M2community

Close layer
prev next